Hail, Butler
- When
- April 20, 4:50 PM EST
- Where
- Butler County, Morgantown
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.217, -86.700
12 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 20, 1:40 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EDT SUN APR 20 2003 .THE HERE AND NOW... TODAY KIND OF HAS THAT MUGGY THUNDERSTORM TYPE FEEL TO IT, AND SURE ENOUGH, A LINE OF BKN TSRA DEVELOPING OVER SWRN IND ATTM ALONG WITH ANOTHER SCT AREA OVER WRN KY/WRN TN. PARAMETERS COMING TOGETHER AHEAD OF STG 500MB WAVE FOR A BKN AREA OF TS TO AFFECT THE LMK FA LATE THIS AFTERNOON INTO THE EVE HOURS. AXIS OF RELATIVELY HIGH 3KM CAPE AND SFC-6KM SHEAR ASSOCIATED WITH DEVELOPING CONVECTION FROM WRN TN NWD INTO SWRN IND. PER 15Z RUC PW/OMEGA FIELDS, TS SHOULD COALESCE INTO LINEAR ELEMENTS AND TRANSLATE E/SEWD THRU FA OVER NEXT 6-9 HOURS. WITH DECENT AMOUNT OF DRY AIR ABOVE 800MB DAMAGING DOWNDRAFTS CERTAINLY A POSSIBILITY. WILL HAVE TO WATCH FOR ROTATION/SUPERCELL STRUCTURE OUT OF THESE INITIAL STORMS DEVELOPING ON CONVECTIVE ROLLS, COLOCATED WITH LCLS AOB 1KM AND 0-1KM ENVIRONMENTAL SRH AOA 150. .REST OF SHORT TERM... PER 12Z ETA, MID-LEVEL WAVE KICKS DIMINISHING CONVECTIVE SYSTEM OUT OF FA AFTER 5Z/MON, WITH A SOLID INVERSION TRAPPING MOISTURE BELOW 800MB A GOOD PART OF MON, WHERE ILL GO WITH A 70% SKY COVER. WEAK LIFT ASSOC SECONDARY 500MB TROF AXIS SWINGS THRU FA MON NIGHT, COUPLED WITH A REGIONAL INCR IN PW VALUES AND SOME LOW-LEVEL CAPE (GFS FCSTS 44 J/KG AT 2AM TUE FOR KSDF), COULD YIELD SOME -SHRA OVER NRN PARTS OF LMK FA. HWVR FORCING WOULD HAVE TO PENETRATE RATHER STG INVERSION, LIMITING PCPN POTENTIAL, BUT WILL KEEP LOW CHC -SHRA AS IN CURRENT FCST FOR MON NIGHT. INVERSION HOLDS IN GFS/ETA FCST RAOB DATA HINTING THAT SKIES MAY BE SLOW TO CLEAR, ESP ACROSS NRN KY/SRN IND ON TUE. PER GFS, LOW-LEVELS DRY OUT TUE NIGHT AND WITH SFC HIGH OVER FA, COULD BE A FROSTY START TO WED? FORECASTING SUNSHINE WED AS MID-LEVEL RIDGE MOVES INTO REGION. .EXTENDED PORTION... RIDGING PATTERN ALOFT WILL CONTINUE WEDNESDAY NIGHT AND EARLY THURSDAY KEEPING THINGS QUIET WEATHERWISE. HOWEVER BY LATE THURSDAY STRONG 500 MB LOW PRES EJECTS INTO THE CENTRAL PLAINS WITH STRONG SURFACE LOW DEVELOPING BY THURSDAY NIGHT INTO THE SOUTHERN TN VALLEY. 12Z GFS SUGGESTS INVERTED SURFACE TROUGH INTO CENTRAL KY THU NIGHT WITH WAA PATTERN RAINS SPREADING INTO SRN KY AND TO A LESSER DEGREE NRN KY AND SRN IN. WILL HAVE A LOW CHANCE POP THU AFTN ACROSS THE FAR SOUTH...THEN CHANCE POPS ACROSS THE FA THU NIGHT AND FRIDAY. GIVEN ABUNDANT AVAILABLE GULF MOISTURE SOME GENEROUS RAINFALL AMOUNTS MAY OCCUR ESPECIALLY OVER THE SOUTHERN FA. THE FORECAST PERIOD FROM FRI NIGHT THROUGH SUNDAY WILL BE DRY WITH VERY SEASONABLE AND PLEASANT TEMPS. .LMK...NONE. CCS/JMB
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT DRAPED FROM CHICAGO TO MEMPHIS THIS AFTERNOON WILL REACH TO NEAR THE OHIO RIVER AFTER DARK. A LINE OF THUNDERSTORMS LOCATED JUST AHEAD OF THE COLD FRONT WILL REACH THE SOUTHERN INDIANA PORTION OF THE OUTLOOK AREA BETWEEN 5 TO 7 PM EDT (4 TO 6 PM EST). THE LINE WILL SLOWLY PUSH EAST AND REACH INTO THE LOUISVILLE AND BOWLING GREEN AREAS BETWEEN 7 TO 9 PM EDT...AND INTO THE LEXINGTON AND COLUMBIA AREAS TOWARDS MIDNIGHT. A FEW OF THE THUNDERSTORMS WILL LIKELY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS OF 60 MPH OR HIGHER. HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO BE POSSIBLE. AS THE LINE OF THUNDERSTORMS MOVES EAST THROUGH CENTRAL KENTUCKY DURING THE EVENING...THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH DUE TO THE LOSS OF DAYTIME HEATING. SCATTERED SHOWERS WILL BE POSSIBLE AFTER MIDNIGHT ACROSS THE OUTLOOK AREA ALTHOUGH THE THREAT OF THUNDERSTORMS SHOULD END BY THAT TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. JMB
The national radar mosaic for the moment the first event began.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Homes and vehicles were damaged by golf ball size hail. There was also minor crop damage reported.
Hail covered the ground.
Hail four inches deep covered the ground.
Trees and power lines were downed over northern parts of the county.
Trees and power lines were downed.
A tree was blown on to a house near St. Andrews Church Road. Another tree was struck by lightning and fell on to a house. A minor house fire occurred when trees were blown on to power lines. Numerous trees and power lines were downed, and up to 27000 county residents were without power.
A porch was destroyed when a tree was blown on to it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348040, 5348041, 5348042, 5348043, 5348044, 5348894, 5348895, 5348896, 5348045, 5348897, 5348893, 5348046, 5348890, 5348047, 5348891, 5348892.